Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at May 15, 2001, 3:38 AM EDT for Mason County, Muskegon County, Oceana County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2001, 3:38 AM EDT (07:38 UTC)
- Expired
- May 15, 2001, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 150740 FFWGRR MIC105-121-127-151300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 AM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES * OCEANA COUNTY IN WEST CENTRAL MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN MASON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 900 AM EDT * AT 318 AM EDT...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE TO TRACK THROUGH THESE COUNTIES. RADAR HAS ESTIMATED THAT OVER 6 INCHES OF RAIN HAS FALLEN IN PORTIONS OF OCEANA COUNTY SINCE 1000 PM MONDAY EVENING. ESTIMATES IN NORTH CENTRAL PORTIONS OF MUSKEGON COUNTY RUN AS HIGH AS 4 INCHES...WITH SIMILAR AMOUNTS IN SOUTHWEST MASON COUNTY. A SPOTTER IN WEST CENTRAL OCEANA COUNTY REPORTED THAT 5 INCHES OF RAIN HAD FALLEN AS OF 140 AM EDT. THROUGH 500 AM...PERIODS OF TORRENTIAL RAIN WILL CONTINUE IN THESE COUNTIES. RUNOFF FROM THIS RAINFALL WILL PROLONG THE FLOODING THROUGH 900 AM EDT...THUS THE WARNING HAS BEEN EXTENDED. LOCALIZED STORM TOTAL RAINFALL AMOUNTS IN OCEANA COUNTY COULD GO AS HIGH AS 8 INCHES...WITH UP TO 5 INCHES IN NORTHERN MUSKEGON AND ALSO IN SOUTHWEST MASON COUNTY. SERIOUS FLASH FLOODING IS EXPECTED IN THESE COUNTIES. ANYONE LIVING NEAR STREAMS PRONE TO FLOODING SHOULD TAKE ACTION TO PROTECT LIVES AND PROPERTY. IF YOU WILL BE DRIVING THIS MORNING...BE AWARE THAT STREAMS WILL LIKELY BE FLOODING. DRIVE WITH CAUTION AND AVOID AREAS PRONE TO FLOODING. MJS/WDM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:42 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 14, 10:42 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1042 PM EDT MON MAY 14 2001 ...SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD BY MIDNIGHT... THE QUESTIONS FOR THE OVERNIGHT HOURS ARE WILL THE CONVECTION BE SEVERE? SECOND... WILL THERE BE ENOUGH RAINFALL FOR FLASH FLOOD WARNING OR AT LEAST AN URBAN AND SMALL STREAM FLOOD ADVISORY? THE AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN TRAINING OVER THE EXTREME WESTERN COUNTIES OF SOUTHWEST LOWER MICHIGAN SINCE 22Z HAVE BEEN ON 850 WARM FRONT. THAT IS... WERE THE GRADIENT IS WITH THE 850 LI'S GO FROM POSITIVE TO NEGATIVE AND WHERE THE DIFFERENTIAL THTE GOES FROM POSITIVE TO NEGATIVE. IT IS ALSO WERE THE BEST 850 TO 700 MB FRONTOGENESIS HAS BEEN. THE RUC SHOWS THE LOW LEVEL JET HAS BEEN FOCUSED ON THAT AREA THIS EVENING. THE SFC WARM FRONT HAS BEEN NEARLY STATIONARY NEAR THE MISSOURI RIVER SINCE 21Z. OVER THE NEXT FEW HOURS THE LOW LEVEL JET IS GOING TO REFOCUS FARTHER NORTH INTO CENTRAL WISCONSIN AND INCREASE FROM AROUND 30 KNOTS TO NEAR 40 KNOTS BY 06Z. AT THE SAME TIME...THE EXIT REGION OF A SPEED MAX ON THE POLAR JET COMES IN PHASE WITH LOW LEVEL JET WHILE THE 850 WARM FRONT STARTS MOVING EAST TOWARD LOWER MICHIGAN. THAT WILL PUSH THE LI GRADIENT AREA INTO CENTRAL LOWER MICHIGAN JUST AS THE BEST LIFT COMES OVER THE AREA BETWEEN 06Z AND 09Z. SINCE WESTERN LOWER MICHIGAN IS SO DEEP INTO THE COLD AIR... THE ONLY SEVERE WEATHER THREAT WOULD BE LARGE HAIL. SO OVER THE NEXT FEW HOURS I WOULD EXPECT THE AREA OF CONVECTION OVER THE EXTREME WESTERN PART OF LOWER MICHIGAN TO DEVELOP EASTWARD INTO THE JACKSON AND LANSING AREA. AS FOR THE FLOODING PROBLEMS... FLASH FLOOD GUIDANCE FOR 3 AND 6 HOURS IS MOSTLY IN THE 2 TO 3 1/2 INCH RANGE. SINCE THE AREA OF CONVECTION WILL BE DEVELOPING EASTWARD AND THAT IT HAS BEEN RATHER DRY ACROSS THE AREA UNTIL NOW... FLOODING IS NOT A BIG THREAT... BUT CAN NOT BE DISREGARDED. POSSIBLY AN URBAN AND SMALL STREAM FLOOD ADVISORY MAY BE NEEDED OF THE CONVECTION AFTER MIDNIGHT BECOMES STRONG ENOUGH. SINCE THE AREA WILL MOVE ONLY SLOWLY TO THE EAST WHILE THE CELLS MOVE QUICKLY TO THE SOUTH SOUTHEAST THROUGH THE BEST LIFT AREA OVER CENTRAL LOWER MICHIGAN. WE WILL CONTINUE TO MONITOR THE SITUATION IN THAT REGARD. .GRR...NONE. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:41 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 64 min |
| May 15, 12:31 AM EDT | Flash Flood Warning | GRR | Mason, Oceana | 5 hr |
| May 15, 1:13 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 32 min |
| May 15, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 27 min |
| May 15, 1:38 AM EDT | Flash Flood Warning | GRR | Muskegon | 4 hr |
| May 15, 1:48 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 27 min |
| May 15, 1:51 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| May 15, 2:37 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 38 min |
| May 15, 2:55 AM EDT | Flash Flood Warning | GRR | Kent, Newaygo, Ottawa | 6 hr |
| May 15, 3:48 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 27 min |
| May 15, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 29 min |
| May 15, 5:02 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun | 4 hr |
| May 15, 9:00 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more | 7 hr |
| May 15, 5:32 PM EDT | Flash Flood Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more | 3 hr |
| May 15, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 63 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
| May 15, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 38 min |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.